Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 10:57 PM EST for Volusia County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 10:57 PM EST (03:57 UTC)
- Expired
- Mar 1, 1998, 12:00 AM EST
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 11:00 PM EST | Hail 1 | Deltona, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 010357 RRA SVRMLB FLC127-010500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1057 PM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 1050 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE MONROE MOVING EAST NORTHEAST AT 40 MPH. THE STORM WILL MOVE ACROSS OSTEEN BY 1115 PM AND THEN REACH THE SOUTHERN VOLUSIA COUNTY COAST FROM PONCE INLET AND EDGEWATER TO OAK HILL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LASCODY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 7:47 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 28, 7:47 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 747 PM EST SAT FEB 28 1998 CURRENTLY...FRONT LOOKS TO BE HUNG UP IN THE VICINITY OF THE BIG BEND AREA AS A WEAK WAVE ASSOCIATED WITH UPPER IMPULSE TRACKS ACROSS GULF OF MEXICO. CONSIDERABLE CONVECTION WAS DEVELOPING AHEAD OF THIS DISTURBANCE WITH A FAIR AMOUNT OF LIGHTNING DETECTED. TONIGHT...MOIST AIR MASS SHOULD ALLOW GULF ACTIVITY TO HOLD TOGETHER AND REACH THE AREA AROUND MIDNIGHT. SOME NIGHTTIME STABILIZATION OF THE LOW LEVELS ALONG WITH WEAK SURFACE FLOW MAY HELP TO WEAKEN STORMS SLIGHTLY AS THEY MOVE ACROSS THE PENINSULA. FRONT NOT LIKELY TO MAKE MUCH PROGRESS UNTIL WAVE MOVES BY SO LITTLE IN THE WAY OF LOW LEVEL DRYING WILL OCCUR...HENCE THERE WILL BE SOME AREAS OF FOG TOWARDS SUNRISE. CONSIDERABLE CLOUDS EXPECTED TO KEEP FOG FROM BECOMING WIDESPREAD DENSE. PLANNING SOME UPDATES TO INDICATE TIMING OF RAIN CHANCES AND FOG FORMATION. WILL ALSO HAVE TO INTRODUCE THUNDER FURTHER NORTH GIVEN PERSISTENCE OF GULF ACTIVITY. SUNDAY...MODELS SHOWING PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA AS MODIFIED AIR MASS SLOWLY WORKS ACROSS THE AREA. THEREFORE...SKY CONDITIONS EXPECTED TO BE VERY SLOW TO IMPROVE. LASCODY
In the hours before
Special weather statement, Feb 28, 8:15 PM EST, 2 hours 42 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 815 PM EST SAT FEB 28 1998 ...A FEW SEVERE STORMS POSSIBLE OVERNIGHT... ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A SLOW MOVING COOL FRONT. THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH. A FEW COULD PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES. SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE REQUIRED. PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE LATEST WEATHER DEVELOPMENTS DURING THE NIGHT. IT WOULD BE A GOOD IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS EVENING. LASCODY
Special weather statement, Feb 28, 8:15 PM EST, 2 hours 42 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 815 PM EST SAT FEB 28 1998 ...A FEW SEVERE STORMS POSSIBLE OVERNIGHT... ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A SLOW MOVING COOL FRONT. THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH. A FEW COULD PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES. SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE REQUIRED. PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE LATEST WEATHER DEVELOPMENTS DURING THE NIGHT. IT WOULD BE A GOOD IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS EVENING. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:47 PM EST | Severe Thunderstorm Warning | MLB | Martin | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.